Montana, 2005

Hail in Montana, August 10, 2005

August 10, 2005 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at Box Elder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped .75 inch diameter hail at Box Elder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 10, 11:10 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 11:10 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1210 PM MDT WED AUG 10 2005

UPDATE TO AVIATION SECTION

.DISCUSSION...

WILL UPDATE FORECAST PACKAGE FOR MINOR ADJUSTMENTS TO POPS AND
WEATHER. CONVECTIVE ACTIVITY HAS STARTED EARLY WITH ISOLATED
THUNDERSTORMS MOVING ACROSS SOUTHWEST MONTANA AND OVER THE
NORTHWEST. GENERAL FORECAST THEME OF ADDITIONAL CONVECTIVE ACTIVITY
THIS AFTERNOON LOOKS ON TRACK. EMANUEL

&

.PREV DISCUSSION...ISSUED 358 AM MDT WED AUG 10 2005

TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT
TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE
NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH
THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE
POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER
THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY
MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN
AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS
HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES
WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE
INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW.
COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER
COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME
WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE
IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN
PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO
CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER
INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE.

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN
GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM
CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE
PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN
SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME
ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY
NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN
ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS
WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S
IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE
WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY
LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1810Z.
MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH EMBEDDED SHORTWAVE
ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED CONVECTION THROUGH
TODAY WITH ACTIVITY AGAIN INCREASING IN THE AFTERNOON AND EVENING
HOURS AND GENERALLY FOCUSED ALONG THE STALLED FRONTAL
BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY
AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY WITH STRONGER
CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY BRING LOCAL
MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  82  48 /  30  20  20  20
CTB  72  48  68  45 /  30  20  30  30
HLN  87  56  86  55 /  20  10  10  10
BZN  86  48  86  47 /  20  20  10  10
WEY  76  39  77  41 /  20  20  20  20
DLN  84  49  84  49 /  20  10  10  10
HVR  80  51  77  50 /  30  30  30  20
LWT  80  51  78  48 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 4:05 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 10:53 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       ROY                     47.33N 108.96W
08/10/2005  1.50 INCH        FERGUS             MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN DURING EARLY MORNING THUNDERSTORMS

&&

WILLIAMSON DC

The radar

The Great Falls radar (KTFX), 140 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hill

When
August 10, 1:20 PM MST
Where
Hill County, Box Elder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.317, -110.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470674.